New Jersey, 2003

Flash Flood in New Jersey, August 11, 2003

August 11, 2003 · NWS OKX · 1 event in 1 county or zone

Heavy showers developed in response to a persistent trough of low pressure. A spotter reported the closure of several roads in Bergenfield.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Heavy showers developed in response to a persistent trough of low pressure. A spotter reported the closure of several roads in Bergenfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 11, 1:20 AM EST, 40 minutes earlier.

Area forecast discussion, Aug 11, 1:20 AM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
220 AM EDT MON AUG 11 2003

.DISCUSSION...SCATTERED SHOWERS FIRING AGAIN AND PUTTING DOWN SOME
SIGNIFICANT RAINFALL AMOUNTS. THIS IS LIKELY TO OCCUR AT JUST ABOUT
ANY LOCATION AT ANY TIME WITHIN MY FORECAST AREA AND THEREFORE
BELIEVE IT IS PRUDENT TO JUST GO AHEAD AND ISSUE A FLOOD WATCH FOR
THE ENTIRE REGION ON THIS PACKAGE. FLASH FLOOD WARNINGS APPEAR
LIKELY AGAIN TODAY...POSSIBLY EVEN ON THIS SHIFT. THE WATCH WILL
PROBABLY REMAIN UP FOR A GOOD SPELL UNTIL THIS WEATHER PATTERN
BREAKS WHICH NOW APPEARS TO BE PUT OFF UNTIL NEARLY NEXT WEEKEND.
&&

.HYDRO...ALREADY TOUCHED ON THIS THAT WE ARE GOING TO CONTINUE TO
LOOK FOR SOME VERY HEAVY RAINS...ALTHOUGH PROBLEMS WITH THESE SHOULD
BE LOCALIZED.
&&

.AVIATION...SAME PATTERN...SAME STORY. IFR/MVFR CONDS EARLY THIS
MORNING IMPROVING TO HIGH MVFR/LOW VFR MID TO LATE MORNING.
CIGS/VSBYS LOCALLY LOWER IN BRIEF HEAVY SHOWERS JUST ABOUT ANY TIME
THROUGHOUT THE TAF PD.
&&

.MARINE...SCA REMAINS UP FOR TODAY. SEAS CURRENTLY RUNNING AROUND 6
FT. LOOKS LIKE WELL HAVE A SHOT AT LOWERING THE SCA FLAG BEFORE THE
NEXT 48-60 HOURS ARE UP AS LONG SLY FETCH BREAKS DOWN A BIT AND
BECOMES MORE SWLY.
&&

.RADAR...WILL CONTINUE WITH THE TROPICAL Z-R RELATIONSHIP.
&&

.OKX...
CT...FLOOD WATCH FOR 005>012.
NJ...FLOOD WATCH FOR 002>006-011.
NY...FLOOD WATCH FOR 067-081.
MARINE...SCA FOR ROUGH OCEAN SEAS...ANZ355-353-350.
Hazardous weather outlook, Aug 10, 2:54 AM EST, 23 hours 6 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-110900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
354 AM EDT SUN AUG 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...NORTHEAST
NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY
A SMALL CRAFT ADVISORY CONTINUES FOR THE ATLANTIC COASTAL WATERS FOR
ROUGH SEAS...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...
THE SMALL CRAFT ADVISORY MAY CONTINUE THROUGH TUESDAY...OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED DURING THIS TIME FRAME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Aug 10, 8:05 PM EST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
905 PM EDT SUN AUG 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0317 PM    NEWARK                    NJ   FLASH FLOODS
08/10/03   ESSEX                          ROUTE 22 FLOODED AT THE ON
                                          RAMP AT MEEKER AVENUE.
                                          REPORTED BY LAW ENFORCEMENT.

0205 PM    CRANFORD                  NJ   FLASH FLOODS
08/10/03   UNION                          STREET FLOODING AND SMALL
                                          STREAM FLOODING. REPORTED BY
                                          SPOTTERS.

0245 PM    RUTHERFORD                NJ   FLASH FLOODS
08/10/03   BERGEN                         STREET FLOODING. REPORTED
                                          BY SPOTTERS.

0245 PM    HASBROUK HGTS             NJ   FLASH FLOODS
08/10/03   BERGEN                         ROUTE 46 AND TERRACE
                                          AVENUE CLOSED DUE TO
                                          FLOODING. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0230 PM    LODI                      NJ   FLASH FLOODS
08/10/03   BERGEN                         FLOODING ON ROUTE 17 AND
                                          ROUTE 80. REPORTED BY
                                          SPOTTERS.

DW

The radar

The Brookhaven radar (KOKX), 102 km away, was scanning. The volume nearest the first event began at 07:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Bergen

When
August 11, 2:00 AM EST to 2:15 AM EST
Where
Bergen County, Bergenfield
Reported by
TRAINED SPOTTER
Coordinates
40.960, -74.074 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337601.